Hail, Osage
- When
- May 12, 11:43 AM CST
- Where
- Osage County, Grainola
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.950, -96.650
A few severe thunderstorms occurred acoss northeast Oklahoma during the afternoon of the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A few severe thunderstorms occurred acoss northeast Oklahoma during the afternoon of the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 11:38 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1238 PM CDT TUE MAY 12 2009 ...AVIATION... .DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXITING THE EASTERN OKLAHOMA TAFS...OCCURRING IN FSM AND WILL MOVE INTO XNA/FYV OVER THE NEXT COUPLE OF HOURS. WILL CARRY VCTS FOR LINGERING PRECIP ACROSS EASTERN OKLAHOMA AND TEMPO THE PRECIP FOR NORTHWEST ARKANSAS. ALL TAF SITES LOOK TO DRY OUT AFTER 0000 UTC. PRECIP CHANCES REMAIN ACROSS FAR NORTHEAST OKLAHOMA OVERNIGHT...THOUGH FEEL AS COVERAGE WILL BE TOO ISOLATED TO MENTION IN THE TAFS. SOUTHEAST TO SOUTHERLY SFC WINDS WILL INCREASE AT 15G20KTS AFTER 1200 UTC AS THE WARM FRONT PUSHES THROUGH THE CWA. && .PRELIMINARY POINT TEMPS/POPS... TUL 70 84 56 78 / 10 30 80 40 FSM 68 86 64 79 / 10 10 60 40 MLC 70 85 63 78 / 0 10 60 30 BVO 69 85 55 76 / 20 40 80 40 FYV 65 82 58 71 / 20 20 90 50 BYV 65 83 57 72 / 20 20 90 60 MKO 69 84 59 75 / 10 10 80 40 MIO 68 83 55 73 / 20 40 90 50 F10 70 85 59 76 / 10 10 80 30 HHW 69 86 67 83 / 10 10 40 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...20 LONG TERM....14 AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1059 AM CDT TUE MAY 12 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-130400- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1059 AM CDT TUE MAY 12 2009 ...SIGNIFICANT SEVERE WEATHER AND FLOODING POSSIBLE WEDNESDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET... ONGOING. DISCUSSION... NUMEROUS SHOWERS TO STRONG THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO SPREAD WEST TO EAST ACROSS EASTERN OKLAHOMA AND INTO NORTHWEST ARKANSAS THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. LIMITED INSTABILITY REMAINS FOR SOME OF THESE STORMS TO BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. THIS ACTIVITY SHOULD MOVE OUT OF THE REGION LATE THIS AFTERNOON AND EVENING...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE OVERNIGHT TONIGHT ACROSS NORTHEAST OKLAHOMA. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...HOWEVER A REGIONAL SPOTTER NETWORK IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...NO HAZARDS. EXTENDED DISCUSSION... SEVERE WEATHER APPEARS LIKELY FOR WEDNESDAY AFTERNOON AND EVENING AS A SHARP COLD FRONT MOVES INTO THE AREA...WITH AN AXIS OF STRONG INSTABILITY DEVELOPING AHEAD OF THE FRONTAL BOUNDARY. SIGNIFICANT SEVERE WEATHER IS POSSIBLE GIVEN THE DEGREE OF INSTABILITY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO THE UPCOMING WEEKEND...WITH THE INITIAL COLD FRONT SLOW TO CLEAR THE AREA...AND ANOTHER SHARP COLD FRONT EXPECTED BY NEXT SATURDAY. AREAS OF HEAVY RAINFALL ARE LIKELY AND FLASH FLOOD WATCHES MAY BE NEEDED AS CONFIDENCE INCREASE IN THE LOCATION OF THE HEAVIEST RAINS. ADDITIONALLY...RISES ON MAIN STEM RIVERS ARE LIKELY WITH POTENTIAL FOR FLOOD STAGES TO BE REACHED. EMERGENCY MANAGEMENT PLANNING STATEMENT... WIDESPREAD SEVERE WEATHER IS POSSIBLE FOR WEDNESDAY AND WEDNESDAY NIGHT...AND MAY REQUIRE PROLONGED SPOTTER ACTIVATION FOR PORTIONS OF THE AREA. ALSO...RESPONSES TO FLOODING ARE POSSIBLE THROUGH MUCH OF THIS WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1039 AM CDT TUE MAY 12 2009
OKZ054>056-059>062-064-066-067-070-121645-
CREEK OK-MAYES OK-MUSKOGEE OK-NOWATA OK-OKMULGEE OK-OSAGE OK-PAWNEE
OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
1039 AM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHEASTERN OKMULGEE...WAGONER...ROGERS...SOUTHWESTERN
NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...NORTHEASTERN CREEK...
TULSA...SOUTHWESTERN MAYES AND EASTERN PAWNEE
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN MUSKOGEE
AT 1040 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES SOUTHEAST OF HOMINY TO 5 MILES SOUTH OF
HECTORVILLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...LIBERTY...GRAY...
CLAREMORE...INOLA...CATOOSA...VERDIGRIS...TIAWAH...OOLOGAH...
HECTORVILLE...HOMINY...AVANT...WOLCO...SAND SPRINGS...LEONARD...
BIXBY...JENKS...OWASSO...GLENPOOL...SPERRY...SKIATOOK...
COLLINSVILLE...BROKEN ARROW...VERA...RAMONA...OCHELATA...WAGONER...
STONEBLUFF...REDBIRD...COWETA...ONETA...WESTPORT...MOUNDS...KIEFER
AND SAPULPA.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3672 9584 3597 9530 3571 9597 3639 9648
TIME...MOT...LOC 1540Z 238DEG 24KT 3636 9634 3577 9590SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CDT TUE MAY 12 2009
OKZ065-066-071-121645-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
1042 AM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN OKMULGEE
IN EAST CENTRAL OKLAHOMA
EASTERN OKFUSKEE
IN SOUTHEAST OKLAHOMA
NORTHWESTERN MCINTOSH
AT 1043 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEARDEN...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WILSON...OKEMAH...WELEETKA...
BEARDEN...CLEARVIEW...PHAROAH...OKMULGEE...HENRYETTA...BRYANT...
DEWAR...HOFFMAN...GRAYSON...SCHULTER AND MORRIS.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3572 9593 3549 9576 3528 9624 3529 9643
3530 9644 3542 9644
TIME...MOT...LOC 1543Z 238DEG 24KT 3532 9640SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1129 AM CDT TUE MAY 12 2009
OKZ049-121730-
PUSHMATAHA OK-
1129 AM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
SOUTHERN PUSHMATAHA
AT 1129 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHEAST OF DARWIN...MOVING EAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SOBOL...ANTLERS...
CORINNE...DELA...RATTAN...CLOUDY...MOYERS...FINLEY...KOSOMA...
OLETA...DARWIN AND KELLOND.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3417 9579 3436 9579 3437 9515 3416 9516
3416 9531 3416 9534
TIME...MOT...LOC 1629Z 272DEG 21KT 3426 9574SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1234 PM CDT TUE MAY 12 2009
OKZ055>057-121830-
CRAIG OK-NOWATA OK-WASHINGTON OK-
1234 PM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN CRAIG...NOWATA AND WASHINGTON
AT 1234 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES WEST OF NOWATA...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...NOWATA...DELAWARE...
LENAPAH...CENTRALIA...HOLLOW AND CENTRAILIA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3675 9515 3660 9578 3660 9582 3659 9582
3658 9585 3675 9592 3700 9525 3700 9524
TIME...MOT...LOC 1734Z 254DEG 25KT 3669 9578SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1235 PM CDT TUE MAY 12 2009
OKZ060-061-064-066-067-121830-
CREEK OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
1235 PM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN OKMULGEE...NORTHWESTERN WAGONER...SOUTHERN ROGERS...
SOUTHEASTERN CREEK AND TULSA
AT 1236 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF BEGGS...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TULSA...LIBERTY...
PRESTON...BEGGS...HECTORVILLE...LEONARD...BIXBY...BROKEN ARROW...
STONEBLUFF...COWETA...ONETA AND MOUNDS.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3623 9567 3602 9545 3586 9572 3586 9576
3583 9576 3557 9616 3559 9618 3564 9619
3565 9624 3571 9631
TIME...MOT...LOC 1736Z 228DEG 30KT 3570 9615SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT TUE MAY 12 2009
OKZ054-059-121830-
OSAGE OK-PAWNEE OK-
1240 PM CDT TUE MAY 12 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CENTRAL OSAGE AND PAWNEE
AT 1240 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTH OF RALSTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...FAIRFAX...
PEARSONIA AND RALSTON.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3691 9635 3671 9617 3641 9675 3656 9688
TIME...MOT...LOC 1740Z 234DEG 27KT 3654 9673The Wichita radar (KICT), 105 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
8 hail. Local standard time, as filed.
Nickel hail was reported near Saint Francis Hospital.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173521, 173522, 173523, 173525, 173526, 173528, 173530, 173533.